Alert archive / Alabama / Areal Flood Warnings in 2021

Areal Flood Warning 49, NWS Huntsville, AL

September 19, 2021Madison County, Alabama

NWS Huntsville, AL issued this areal flood warning at Sep 19, 2021, 9:39 PM CDT for Madison County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2021, 9:39 PM CDT (02:39 UTC)
Expired
Sep 20, 2021, 12:45 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 65 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

165 
WGUS44 KHUN 200239
FLWHUN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Huntsville AL
939 PM CDT Sun Sep 19 2021

ALC089-200545-
/O.NEW.KHUN.FA.W.0049.210920T0239Z-210920T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison AL-
939 PM CDT Sun Sep 19 2021

The National Weather Service in Huntsville has issued a

* Flood Warning for Small stream in...
  Southwestern Madison County in north central Alabama...

* Until 1245 AM CDT.

* At 939 PM CDT, gauge reports flooding from heavy rain along Indian 
  Creek. Flooding is already occurring in the warned area.

* Some locations that will experience flooding include...
  Northwestern Huntsville, Madison, Redstone Arsenal, Triana, 
  Marshall Space Flight Center and Harvest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3457 8674 3486 8673 3486 8666 3457 8667
      3458 8667 3459 8669 3459 8671 3459 8672

$$

MA

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this areal flood warning went out at Sep 19, 6:43 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 19, 6:43 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
643 PM CDT Sun Sep 19 2021

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Remainder of today and tonight)
Issued at 349 PM CDT Sun Sep 19 2021

There have been essentially no changes to the near term forecast
reasoning since the update this morning, as deep-layer south-
southeasterly flow and efficient moisture advection will persist to
the east of a mid/upper-level low lifting slowly northward into the
Ozarks region. This will result in periods of moderate-heavy rain
that will lead to an enhanced threat for both flash and areal
flooding for the remainder of the afternoon.

Over the course of the evening and early morning hours, the low to
our west is predicted to open into a trough and accelerate
northeastward into northern IL ahead of a shortwave trough spreading
eastward across the northern Rockies. Gradient flow aloft across the
local area will respond to this by strengthening and veering to the
south-southwest, which should begin to focus the axis of strongest
moisture convergence and widespread moderate-heavy rainfall in a NW-
to-SE band extending from Middle TN southeastward into northwestern
GA. This would likely clip our southern Middle TN and northeast AL
counties, where the highest risk for significant flash flooding will
likely exist overnight. A slightly lower spatial coverage of showers
and embedded thunderstorms is expected to the southwest of this axis,
where a gradual increase in southwesterly steering flow and storm
motion may reduce the overall risk for flooding just a bit. However,
with precipitable water values remaining in the 2-2.25 inch range and
saturated soils, we will maintain the Flash Flood Watch for all
areas. Otherwise, it will be another warm/muggy night, and given the
combination of low stratus clouds and a light southeast breeze,
temperatures should only drop into the u60s-l70s.

.SHORT TERM...(Monday through Wednesday)
Issued at 349 PM CDT Sun Sep 19 2021

Moderate south-southwesterly flow will continue across the region on
Monday, but should gradually subside and veer to the west-southwest
on Monday night/Tuesday morning, as a trailing mid-level trough axis
originating from the disturbance lifting northward into IL overnight
shifts slowly eastward across the TN Valley. Forecast soundings
suggest that some drying will occur in the mid-levels, which will
result in a slow downward trend in PWAT values into the 1.8-2 inch
range by Monday afternoon and into the 1.6-1.8 inch range in the wake
of the mid-level trough axis by Tuesday morning. Nonetheless, we
still expect a fairly widespread coverage of showers and
thunderstorms, at least until the mid-level trough axis crosses the
region late Monday night/early Tuesday morning.

Meanwhile, models are in good agreement that northern stream wave
tracking eastward across the Great Plains will undergo significant
amplification on Tuesday/Tuesday night, as an upper-level speed max
digs southeastward through the base of the trough. Deep-layer flow
will back to the southwest and strengthen once again by Tuesday
afternoon as the trough begins to approach our area, supporting an
increase in atmospheric moisture and shower/thunderstorm coverage. It
appears as if the surface cold front will outpace the mid-level
trough, with the front likely to shift southeastward across the CWFA
late Tuesday night/early Wednesday morning. Although the risk for
thunderstorms will end with the passage of the cold front, strong
postfrontal lift will lead to a brief period of stratiform rain that
will end from W-to-E during the late morning/early afternoon hours on
Wednesday. North-northwest flow around 15 MPH with gusts up to 25
MPH and a fairly widespread coverage of low stratus clouds will make
for a rather cool day on Wednesday, with temps struggling to reach
the u60s-l70s.

.LONG TERM...(Wednesday night through Saturday)
Issued at 349 PM CDT Sun Sep 19 2021

Northwest flow aloft will prevail across the region during the
extended period, as a broad scale longwave trough encompassing much
of eastern North America will be reinforced by another strong upper
low dropping southeastward from the southern Canadian Prairie
provinces. A cool/dry and stable airmass will support strong
radiational cooling on Thursday/Friday mornings, with lows in the
u40s-l50s. Light southwesterly flow and weak moisture advection in
the low-levels will lead to a gradual increase in low temps this
weekend, with highs also expected to warm back into the m-u 70s by
Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 643 PM CDT Sun Sep 19 2021

VFR conditions currently across the terminals. Showers are lifting
out to the north and east with a few isolated to scattered showers
still near KHSV and continued with -SHRA at HSV over the next couple
of hours. MVFR conditions will return overnight and persist
throughout much of the remainder of the TAF cycle. Another round of
showers will arrive around 12-16z. Expect the heavier of the
precipitation will stay to the east of MSL with visibilities dropping
at to MVFR at KHSV. This precipitation may persist until the end of
the TAF cycle. With the lack of thunder today, did not include VCTS
in the TAFs at this time. Southeasterly winds will also increase
after 16z with gusts up to 20-25 kts at times.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Monday evening for ALZ001>010-016.

TN...Flash Flood Watch through Monday evening for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 19, 4:20 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
420 PM CDT Sun Sep 19 2021

ALZ001>010-016-TNZ076-096-097-201130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
420 PM CDT Sun Sep 19 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Remainder of today and tonight...

Periods of moderate to locally heavy rainfall and a few embedded
thunderstorms will continue across the outlook area through the early
morning hours on Monday. This will result in an enhanced threat for
both flash, areal, and mainstem river flooding, and a Flash Flood
Watch remains in effect for the entire region through 7 PM Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Additional rounds of showers and thunderstorms will impact the
Tennessee Valley on Monday and Tuesday, with an attendant threat for
locally heavy rainfall and flooding. The risk for thunderstorms and
flash flooding will end from northwest-to-southeast late Tuesday
night and early Wednesday morning, as a strong cold front shifts
southeastward. However, areal and mainstem river flooding may
continue across portions of the area through the end of the week.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel in
support of flooding is possible for the remainder of the day and
overnight.

70/DD

In the hours before

Local storm report, Sep 19, 5:13 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
513 PM CDT SUN SEP 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            6 W HAZEL GREEN         34.92N 86.67W
09/19/2021                   MADISON            AL   FIRE DEPT/RESCUE

            OPP REYNOLDS RD IN THE AREA OF BLUE WATER
            SPRINGS PARK IS CLOSED DUE TO FLOODING.

&&

25

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:03 PM CDTRiver Flood WarningHUNMadison12 hr
Sep 20, 12:55 AM CDTAreal Flood WarningHUNMadison4 hr
Sep 20, 5:01 AM CDTAreal Flood WarningHUNMadison3 hr
Sep 20, 3:34 PM CDTAreal Flood WarningHUNDeKalb3 hr
Sep 20, 4:23 PM CDTFlash Flood WarningHUNDeKalb90 min

Nearby

Areal Flood Warnings in Alabama, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.